Alabama, 2016

Drought in Alabama, May 31, 2016

May 31, 2016 · NWS HUN · 6 events in 6 counties and zones

By the final issuance of the Drought Monitor for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

By the final issuance of the Drought Monitor for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 30, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1153 PM CDT MON MAY 30 2016

.UPDATE...
For 06Z TAFs.

&&

.DISCUSSION...
 (Issued 928 PM CDT MON MAY 30 2016)
Isolated shra/tsra across the region has ended due to loss of daytime
heating. There is a weak upper trof now over the midwest that will
continue to move east overnight. However with weak ridging/subsidence
across the TN valley, not expecting any pcpn overnight. Can expect
increase in mid/high clouds towards sunrise, especially over nw AL.
Otherwise current fcst looks on track, thus no changes are planned
attm.

007

&&

.AVIATION...
For 06Z TAFs: With an approaching upper wave on Tuesday, there may be
a few more shra/tsra across the cwa by the aftn. However the chc of pcpn
still looks low across the tafs sites. Thus for now will not include
any pcpn in tafs. Otherwise vfr conditions are expected thru the fcst
period.

007

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 30, 5:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT MON MAY 30 2016

ALZ001>010-016-TNZ076-096-097-311300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
600 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON...MAINLY
WEST OF INTERSTATE 65 AND AGAIN ON WEDNESDAY ACROSS THE ENTIRE
TENNESSEE VALLEY. A BETTER CHANCE OF THUNDERSTORMS WILL BE THURSDAY
THROUGH SUNDAY AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Jackson

When
May 31, 12:00 AM CST to 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

By the final issuance for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties and small portions of Limestone and Cullman Counties.

Drought, Limestone

When
May 31, 12:00 AM CST to 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

By the final issuance for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties and small portions of Limestone and Cullman Counties.

Drought, Cullman

When
May 31, 12:00 AM CST to 11:59 PM CST
Where
Cullman forecast zone
Reported by
Drought Monitor
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

By the final issuance for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties and small portions of Limestone and Cullman Counties.

Drought, Madison

When
May 31, 12:00 AM CST to 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

By the final issuance for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties and small portions of Limestone and Cullman Counties.

Drought, Marshall

When
May 31, 12:00 AM CST to 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

By the final issuance for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties and small portions of Limestone and Cullman Counties.

Drought, Dekalb

When
May 31, 12:00 AM CST to 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

By the final issuance for May, Severe Drought (D2) conditions were introduced into northeastern Alabama, encompassing much of Jackson, Dekalb, Marshall, and Madison Counties and small portions of Limestone and Cullman Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648974, 648977, 648978, 648979, 648980, 648981.